Alert archive / Wisconsin / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Milwaukee, WI
NWS Milwaukee, WI issued this winter weather advisory at Dec 12, 2018, 3:28 PM CST for 11 counties in Wisconsin. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 3:28 PM CST (21:28 UTC)
- Expired
- Dec 12, 2018, 7:02 PM CST
- In force
- 4 hr
- Issued by
- NWS Milwaukee, WI
Counties Dodge County, WI, Fond du Lac County, WI, Jefferson County, WI, Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 35 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738 WWUS43 KMKX 122128 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 328 PM CST Wed Dec 12 2018 ...Freezing Drizzle Causing Icy Conditions... WIZ051-052-058>060-064>066-070>072-130530- /O.NEW.KMKX.WW.Y.0021.181212T2128Z-181213T0600Z/ Fond Du Lac-Sheboygan-Dodge-Washington-Ozaukee-Jefferson-Waukesha- Milwaukee-Walworth-Racine-Kenosha- Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 328 PM CST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Icy conditions from freezing drizzle and dropping temperatures. * WHERE...Portions of east central and southeast Wisconsin. * WHEN...Until midnight CST tonight. * ADDITIONAL DETAILS...The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Halbach
2 follow-up statements
372 WWUS43 KMKX 122227 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 427 PM CST Wed Dec 12 2018 ...Icy Conditions Occcurring Now... WIZ051-052-058>060-064>066-070>072-130600- /O.CON.KMKX.WW.Y.0021.000000T0000Z-181213T0600Z/ Fond Du Lac-Sheboygan-Dodge-Washington-Ozaukee-Jefferson-Waukesha- Milwaukee-Walworth-Racine-Kenosha- Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 427 PM CST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Icy conditions from freezing drizzle and dropping temperatures. * WHERE...Portions of east central and southeast Wisconsin. The main areas of icy conditions are in Dodge, Washington and Jefferson counties so far. * WHEN...Until midnight CST tonight. * ADDITIONAL DETAILS...The hazardous conditions could impact the evening commute. Side roads, sidewalks, parking lots and other untreated surfaces are the most likely to have the icing occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Halbach
431 WWUS43 KMKX 130102 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 702 PM CST Wed Dec 12 2018 ...Freezing Drizzle Diminished... WIZ051-052-058>060-064>066-070>072-130215- /O.CAN.KMKX.WW.Y.0021.000000T0000Z-181213T0600Z/ Fond Du Lac-Sheboygan-Dodge-Washington-Ozaukee-Jefferson-Waukesha- Milwaukee-Walworth-Racine-Kenosha- Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 702 PM CST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The freezing drizzle diminished this evening. However, be alert for icy spots on bridges, overpasses, sidewalks, and any untreated roads overnight. If traveling, allow extra time to reach your destination. $$ MRC
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this winter weather advisory went out at Dec 12, 3:17 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 12, 3:17 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CST Wed Dec 12 2018
.SHORT TERM...
Tonight...Forecast confidence is medium to high:
Main concern is with the hard to detect freezing drizzle and
whether there would be any impacts from it. Surface temperatures
have dropped into the upper 20s, but many area roads are still wet
or treated from the earlier snow that came through. Currently,
some very light, freezing drizzle or snow grains have been
reported, which appears to be tied to a cold front that extends
south of a surface low over Lake Winnebago. As this feature swings
through, it should provide just enough lift to produce this brief
potential for freezing drizzle this afternoon. The support should
then shift east and end as the surface low also weakens and drift
northeast toward Lake Michigan.
Thursday through Thursday night...Forecast confidence is medium:
May get a brief window late Thursday morning/early afternoon where
the clouds clear out before the next system moves in from the
south.
The next focus goes to Thursday evening as an elongated mid level
trough propagates into the region from the west as a surface
trough extends north of a closed low near the gulf. Timing is
fairly consistent between the 12.12z NAM/GFS/ECMWF with the onset
of the precipitation developing in southern Wisconsin in the
evening. The question will be with how far NW the precipitation
makes it and what type it falls as. NAM soundings are showing a
deeper warm layer aloft while the GFS is on the colder side, but
that seems to be an outlier. The ECMWF came in the most robust
with its precipitation shield and a bit further west compared to
the NAM/GFS, but it looks to be on the warmer side as well.
Current thinking is that most, if not all of this precipitation
falls as rain but will have to monitor the western periphery of
it for a changover to snow. 90th percentile (high end) snow
amounts for this event are only at a half inch with the 10th
percentile (low end) at 0 inches.
.LONG TERM...
Friday through Wednesday...Forecast confidence is medium to high:
Precip should wind down quickly Friday morning, with some
clearing likely late morning into the afternoon northwest to
southeast.
High pressure should be in control for much of the time over the
weekend through the first half of next week. Dry weather is
expected through this period. The NAM does clip the southeast with
a little rain Saturday, but all other models are dry, so kept the
bulk of precip chances south of the state line.
Lesser confidence in temps Friday into the weekend. Models show an
inversion not far above the surface for much of the daytime
periods, with very little mixing. Some of this may be due to the
expected snow cover on the ground, which seems to be overdone in
the models. Did nudge the forecast highs up a bit. Given temps
aloft, these forecast values could be underdone and MOS agrees
with that. Soundings look quite dry, though some concern of
stratus given such little flow and mixing under the high. What
happens on Friday should give better direction for what to expect
the remainder of the weekend.
Temps should turn cooler early next week, though will likely
remain a little above normal for mid-December.
&&
.AVIATION(21Z TAFS)...
IFR to LIFR conditions becoming more widespread as the backside of
the surface low moves into the area. Expect that these conditions
will linger through much of the evening hours and overnight begin
to slowly improve Friday morning as some drier air moves into the
region.
&&
.MARINE...
Winds will begin to weaken going into this evening as a low
pressure system also weakens across central Lake Michigan. As this
system weakens, high pressure will settle in across the lake with
a stronger ridge of high pressure moving in for the weekend. No
issues with stronger winds until potentially next week.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 3 PM CST this afternoon for LMZ645-
646.
Small Craft Advisory until 9 PM CST this evening for LMZ643-644.
&&
Tonight/Thursday and Aviation/Marine...Halbach
Thursday Night through Wednesday...DDVHazardous weather outlook, Dec 12, 3:40 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 340 AM CST Wed Dec 12 2018 WIZ046-047-051-052-056>060-062>072-130945- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 340 AM CST Wed Dec 12 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Light snow and areas of freezing drizzle will develop during the morning commute and last through the morning. A quick one to two inches of snow is forecast with the highest amounts north of Madison and little snow near Lake Michigan and the Illinois border. A glaze of ice is possible mainly south and west of Madison. A Winter Weather Advisory is in effect this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-130945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 340 AM CST Wed Dec 12 2018 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect today into the early evening. Brisk southeast winds this morning will build high waves that will linger into the evening especially north of North Point Lighthouse. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-130945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 340 AM CST Wed Dec 12 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Brisk southeast winds will prevail this morning into the early afternoon but will remain below gale force. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. www.weather.gov/mkx
Nearby
Winter Weather Advisories in Wisconsin, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.